Log-Convexity of some Recurrence Sequences


  • Shanghai University, Department of Mathematics, Shanghai, 200444, China


This paper focuses on the log-convexity of various combinatorial sequences. We mainly discuss several kinds of recurrence sequences, which include two three-term linear recurrence sequences, a nonlinear recurrence sequence, and two four-term linear recurrence sequences. We firstly give some new sufficient conditions for the log-convexity of these recurrence sequences and then, as applications, we show that a number of combinatorial sequences are log-convex.


Log-Convexity, Recurrence Sequence, Combinatorial Sequence.

Subject Discipline

Mathematical Sciences

Full Text:


N. Asai, I. Kubo and H. H. Kubo, Roles of log-concavity, log-convexity and growth order in white noise analysis, Infinite Dimensional Analysis, Quantum Probability and Related Topics, 4 (2001), 59–84.

F. Beukers, Another congruence for the Ap´ery numbers, J. Number Theory, 25 (1987), 201–210.

F. Brenti, Combinatorics and total positivity, J. Combin. Theory Ser. A, 71 (1995), 175–218.

F. Brenti, Log-concave and unimodal sequences in algebra, combinatorics, and geometry: An update, Contemp. Math., 178 (1994), 71–89.

F. Brenti, Unimodal, Log-Concave and P´olya Frequency Sequences in Combinatorics, Mem. Amer. Math. Soc., 413, 1989.

L. Comtet, Advanced Combinatorics, Reidel Dordrecht, 1974.

T. Doˇsli´c, Log-balanced combinatorial sequences, Int. J. Math. Math. Sci., 4 (2005), 507–522.

T. Doˇsli´c, Log-convexity of combinatorial sequences from their convexity, J. Math. Inequal., 3 (2009), 437–442.

T. Doˇsli´c, Seven (lattice) paths to log-convexity, Acta Appl. Math., 110 (2010), 1373– 1392.

T. Doˇsli´c, D. Svrtan and D. Veljan, Enumerative aspects of secondary structures, Discrete Math., 285 (2004), 67–82.

T. Doˇsli´c and D. Veljan, Calculus proofs of some combinatorial inequalities, Math. Inequal. Appl., 6 (2003), 197–209.

T. Doˇsli´c and D. Veljan, Logarithmic behavior of some combinatorial sequences, Discrete Math., 308 (2008), 2182–2212.

W. Duke, S. J. Greenfield and E. R. Speer, Properties of a quadratic Fibonacci recurrence, J. Integer Seq., 1 (1998), Article 98.1.8.

P. C. Fishburn, A. M. Odlyzko and F. S. Roberts, Two-sided generalized Fibonacci sequences, Fibonacci Quart., 27 (1989), 352–361.

J. R. Klauder, A. Pension and J. M. Sixdeniers, Constructing coherernt states through solutions of Stieltjes and Hausdorff moment problems, Phys. Rev. A, 64 (2001), 013817– 013835.

T. Koshy, Catalan Numbers with Applications, Oxford University Press, 2008.

H. H. Kuo, White Noise Distrinution Theory, CRC Press, 1996.

L. L. Liu and Y. Wang, On the log-convexity of combinatorial sequences, Adv. Appl. Math., 39 (2007), 453–476.

O. Milenkovic and K. J. Compton, Probabilistic transforms for combinatorial urn models, Combin. Probab. Comput., 13 (2004), 645–675.

A. M. Odlyzko, Asymptotic enumeration methods, Handbook of Combinatorics, Vols. 1–2, 1063–1229, Elsevier, 1995.

K. A. Penson and A. I. Solomon, Coherent states from combinatorial sequences, Proceedings of the 2nd International Symposium on Quantum Theory and Symmetries, E. Kapuscik and A. Horzela Eds., World Scientific, Singapore, 2002, 527–530.

D. Prelec, Decreasing impatience: A criterion for non-stationary time preference and hyperbolic discounting, Scand. J. of Economics, 106 (2004), 511–532.

R. P. Stanley, Enumerative Combinatorics, Vol. 2, Cambridge University Press, 1999.

R. P. Stanley, Log-concave and unimodal sequences in algebra, combinatorics, and geometry, Ann. N.Y. Acad. Sci., 576 (1989), 500–535.

Y. Wang, Linear transformations preserving log-concavity, Linear Algebra Appl., 359 (2003), 161–167.

Y. Wang and Y. N. Yeh, Log-concavity and LC-positivity, J. Combin. Theory Ser. A, 114 (2007), 247–262.

Y. Wang and Y. N. Yeh, Polynomials with real zeros and Polya frequency, J. Combin. Theory Ser. A, 109 (2005), 63–74.


  • There are currently no refbacks.